Alert archive / Kentucky / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Louisville, KY

May 5, 2018Jefferson County, Kentucky

NWS Louisville, KY issued this flash flood warning at May 5, 2018, 3:26 PM EDT for Jefferson County, Kentucky. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2018, 3:26 PM EDT (19:26 UTC)
Expired
May 5, 2018, 6:00 PM EDT
In force
3 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
None

County Jefferson County, KY

The radar

The Louisville radar (KLVX), 35 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 4:19 PM EDTFLASH FLOOD4 Nnw Okolona, KYOFF RAMP FROM I-65 NB TO I-264 WB FLOODED.
May 5, 4:26 PM EDTFLASH FLOODLouisville, KYSTANDING WATER ON 9TH STREET RAMP TO I64 WB. OFFICERS BLOCKING THE LANES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 53 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2018-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2018-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1619 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

760 
WGUS53 KLMK 051926
FFWLMK
KYC111-052230-
/O.NEW.KLMK.FF.W.0011.180505T1926Z-180505T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
326 PM EDT SAT MAY 5 2018

The National Weather Service in Louisville has issued a

* Flash Flood Warning for...
  Central Jefferson County in central Kentucky...

* Until 630 PM EDT

* At 325 PM EDT, Doppler radar indicated torrential heavy rain 
  across the warned area. Up to two inches of rain have already 
  fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Louisville, Jeffersonville, St. Matthews, Audubon Park, West
  Buechel, Watterson Park, Lynnview, Seneca Gardens, Parkway Village
  and Strathmoor Village.

Additional rainfall amounts of 1 to locally 2 inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Use extreme caution driving on Interstate 64 and 65 including 
Watterson Expressway. 

&&

LAT...LON 3816 8562 3814 8575 3820 8576 3828 8579
      3828 8577 3827 8576 3827 8574 3829 8571
      3829 8566

$$

ZT
4 follow-up statements
894 
WGUS73 KLMK 051958
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
358 PM EDT SAT MAY 5 2018

KYC111-052230-
/O.CON.KLMK.FF.W.0011.000000T0000Z-180505T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson KY-
358 PM EDT SAT MAY 5 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
CENTRAL JEFFERSON COUNTY...

At 358 PM EDT, Doppler radar indicated heavy rain across the warned 
area. Between 2 and 3 inches of rain have already fallen. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Louisville, Audubon Park, Watterson Park, Lynnview, Parkway Village,
Poplar Hills, Strathmoor Manor, Newburg, Okolona and Louisville
International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3816 8567 3815 8575 3820 8576 3824 8576
      3824 8575 3825 8573 3825 8571 3824 8569

$$

ZT
476 
WGUS73 KLMK 052029
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
429 PM EDT SAT MAY 5 2018

KYC111-052230-
/O.CON.KLMK.FF.W.0011.000000T0000Z-180505T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson KY-
429 PM EDT SAT MAY 5 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
CENTRAL JEFFERSON COUNTY...

At 428 PM EDT, the public reported flash flooding near the off ramp 
from Interstate 65 northbound to Watterson Expressway westbound. 
Between 2 and 3 inches have fallen since 2 pm. Rain intensity has 
come down but flooding will continue for another hour or so. Avoid 
flooded roadways.

Some locations that will experience flooding include...
Louisville, Audubon Park, Watterson Park, Lynnview, Parkway Village,
Poplar Hills, Strathmoor Manor, Newburg, Okolona and Louisville
International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3816 8567 3815 8575 3820 8576 3824 8576
      3824 8575 3825 8573 3825 8571 3824 8569

$$

ZT
487 
WGUS73 KLMK 052112
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
512 PM EDT SAT MAY 5 2018

KYC111-052230-
/O.CON.KLMK.FF.W.0011.000000T0000Z-180505T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson KY-
512 PM EDT SAT MAY 5 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
CENTRAL JEFFERSON COUNTY...

At 509 PM EDT, Doppler radar and automated rain gauges indicated 
that rain continued to fall in the warning the area. Up to three 
inches of rain have already fallen and minor street flooding has 
been reported.

Some locations that will experience flooding include...
Louisville, Audubon Park, Watterson Park, Lynnview, Parkway Village, 
Poplar Hills, Strathmoor Manor, Newburg, Okolona, and Louisville 
International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 3816 8567 3815 8575 3820 8576 3824 8576
      3824 8575 3825 8573 3825 8571 3824 8569

$$

13
250 
WGUS73 KLMK 052200
FFSLMK

Flash Flood Statement
National Weather Service Louisville KY
600 PM EDT SAT MAY 5 2018

KYC111-052208-
/O.CAN.KLMK.FF.W.0011.000000T0000Z-180505T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jefferson KY-
600 PM EDT SAT MAY 5 2018

...THE FLASH FLOOD WARNING FOR CENTRAL JEFFERSON COUNTY IS
CANCELLED...

The heavy rain has ended, though light rain will continue. Please 
heed any road closures and do not drive through standing water.

LAT...LON 3816 8567 3815 8575 3820 8576 3824 8576
      3824 8575 3825 8573 3825 8571 3824 8569

$$

13

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at May 5, 2:29 PM EDT, 57 minutes earlier.

Area forecast discussion, May 5, 2:29 PM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
229 PM EDT Sat May 5 2018

.Short Term...(This evening through Sunday night)
Issued at 215 PM EDT Sat May 5 2018

It's been a steady, rainy Saturday over central Kentucky and parts
of southern Indiana. Surface analysis put a weak area of low
pressure east of the area with a diffuse boundary along the Ohio
River. Interacting with an upper level wave swinging through the TN
Valley, a deformation band of rain has pivoted across central
Kentucky.

Recent radar trends as of 2 pm EDT show the pivot point for this
band to be around Louisville, evident by a stagnant area of heavier
showers from near Owensboro to LOU to Cincinnati while showers have
slowly lifted north/northeast across south-central Kentucky.

In the near term, expect showers to continue through early to mid
evening. Some filling in is likely across north central Kentucky. As
the forcing with this system moves east this evening, expect a
gradual weakening of the shower activity and a slow progression
eastward. The precipitation won't completely end until after sunset
but coverage should begin decrease after 5 pm or so. Additional
rainfall amounts will be light, except in the stalled band along the
Ohio River, and down near the TN border, where another 0.25 inch is
expected. Locally higher amounts possible. Temperatures will remain
steady in the 60s.

Late this evening and tonight clouds will begin to clear west to
east. The wet soils and light winds at the surface may lead to
patchy but dense fog. Soundings indicate that while the near surface
winds will be light, just above the surface (>500 ft) there is a
decent 10+ kt wind that increases to near 20 kts at 1500-2000 ft.
This may preclude widespread fog development, but went ahead and
included patchy fog in the forecast for most areas overnight. Lows
will be in the mid/upper 50s.

Sunday

A brief period of high pressure for Sunday morning looks to bring
quiet and pleasant start to the day. With some clearing and westerly
flow, temperatures should warm into the 70s and lower 80s ahead of
another approaching cold front. This front dives in from the north
by mid afternoon. HREF mean SBCAPE is 1000-1500 J/kg by afternoon.
Soundings show steeper low-level lapse rates and dry mid-level air.
If storms fire up along the front and take advantage of daytime
heating, a few stronger storms may be possible that could produce
gusty winds and hail. The forecast will show precipitation chances
increasing after mid afternoon, continuing through mid evening.

&&

.Long Term...(Monday through Saturday)
Issued at 225 PM EDT Sat May 5 2018

The focus for next week is shower and storm chances mid to late
week. Baggy upper level trough over the region with surface high
preswure in teh area should provide a couple drier, more seasonable
weather days Monday and Tuesday. Could be a few pop-up daytime
heating showers across the higher terrain areas east of I-75, but
for the most part, pleasant spring weather is in store with highs in
the 70s and lows in the upper 40s to 50s.

By Wednesday into Thursday, a more pronounced upper level shortwave
digs across the Upper Midwest into lwoer Great Lakes region. This
looks to push a cold front through the region and bring showers and
the threat of thunderstorms. There remains some timing differences
between the various global models but overall the unsettled pattern
warrants chance PoPs Wednesday night through Friday. Leaned on the
model consensus for temperatures, which look to be at or slightly
above normal for early May.

&&

.Aviation...(18Z TAF Issuance)
Issued at 120 PM EDT Sat May 5 2018

Guidance all morning has been fluctuating on ceilings this morning,
but observations have not...with IFR conditions at KSDF/KLEX and
MVFR rains at KBWG. We should see a slow rise at KSDF as the back
edge of the heavier rain axis gets close. Timing is a little slower
for KBWG/KLEX, with those sites possibly seeing a transition to
light fog toward daybreak Sunday. Wind directions are variable and
should remain thatway most of this period as there is a light
pressure gradient over the region now. May briefly see stronger
winds, as small-scale low pressure systems move through our rain
shield.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...None.
KY...None.
&&

Short Term...ZT
Long Term...ZT
Aviation...RJS
Hazardous weather outlook, May 5, 3:07 PM EDT, 19 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
307 PM EDT Sat May 5 2018

INZ078-079-084-089>092-KYZ023>043-045>049-053>057-061>067-070>078-
081-082-061915-
Scott-Jefferson-Crawford-Perry-Harrison-Floyd-Clark-Hancock-
Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt-Oldham-Trimble-Henry-
Shelby-Franklin-Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Nelson-Washington-Mercer-Jessamine-Larue-Marion-Boyle-Garrard-
Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren-
Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland-
Clinton-
Including the cities of Scottsburg, Madison, English, Tell City,
Corydon, New Albany, Jeffersonville, Lewisport, Hawesville,
Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown,
Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle,
Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville,
Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown,
Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Russellville, Bowling Green, Franklin, Providence, Scottsville,
Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville,
and Albany
307 PM EDT Sat May 5 2018 /207 PM CDT Sat May 5 2018/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Tonight.

There remains a slight chance of thunderstorms through early evening.
Heavy rainfall due to slow moving showers is also possible,
especially across north central Kentucky and southern Indiana.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms will be possible Sunday ahead of
a cold front. Additional thunderstorms will be possible during the
mid to late week period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

INZ076-077-083-061915-
Orange-Washington-Dubois-
Including the cities of Paoli, Salem, and Jasper
307 PM EDT Sat May 5 2018

This hazardous weather outlook is for portions of south central
Indiana.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to scattered thunderstorms will be possible Sunday ahead of
a cold front. Additional thunderstorms will be possible during the
mid to late week period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and
climate information can be found, at weather.gov/louisville.

ZT

In the hours before

Special weather statement, May 5, 12:36 PM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Louisville KY
1236 PM EDT SAT MAY 5 2018

INZ090>092-051730-
Floyd-Clark-Harrison-
1236 PM EDT SAT MAY 5 2018

...SLOW MOVING SHOWERS PRODUCING HEAVY RAIN OVER SOUTHERN INDIANA...

At 1234 PM EDT, a slow moving area of showers producing heavy
rainfall was located between Floyds Knobs and Memphis, drifting east
northeast at 20 mph.

Locations impacted include...
New Albany, Clarksville, Charlestown, Sellersburg, Galena,
Greenville, Lanesville, Crandall, Navilleton and Speed.

Plan on heavy downpours with these showers. This may cause localized
flooding and ponding on roadways. Expect reduced visibility while
driving. Use caution on Interstate 64 and Interstate 65. Do not
drive your vehicle through flooded roadways.

LAT...LON 3822 8595 3829 8608 3860 8574 3851 8556
TIME...MOT...LOC 1634Z 228DEG 27KT 3837 8585

ZT
Special weather statement, May 5, 2:51 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Louisville KY
251 PM EDT SAT MAY 5 2018

KYZ030-051930-
Jefferson-
251 PM EDT SAT MAY 5 2018

...SLOW MOVING HEAVY DOWNPOURS OVER LOUISVILLE...

At 248 PM EDT, an area of slow moving showers producing heavy rain
was located over Louisville, moving north at 15 mph.

Expect pockets of heavy rain across Louisville over the next 1-2
hours. This will cause ponding on roadways. Expect reduced
visibility while driving. Do not drive your vehicle through flooded
roadways.

Locations impacted include...
Louisville, St. Matthews, Shively, Graymoor-Devondale, Windy Hills,
Audubon Park, St. Regis Park, Beechwood Village, West Buechel and
Northfield.

LAT...LON 3830 8563 3817 8560 3813 8578 3822 8585
      3827 8583 3828 8582 3829 8579 3829 8577
      3827 8576 3827 8574 3829 8568 3831 8566
      3831 8565
TIME...MOT...LOC 1848Z 162DEG 22KT 3823 8575

ZT

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 8:00 PM EDTSpecial Weather StatementLMKHarrison30 min
May 4, 8:23 PM EDTSpecial Weather StatementLMKHancock37 min
May 5, 2:50 AM EDTSpecial Weather StatementLMKAdair, Green, Taylor40 min
May 5, 4:18 AM EDTSpecial Weather StatementLMKCasey, Garrard, Lincoln, Madison42 min
May 5, 2:51 PM EDTSpecial Weather StatementLMKJefferson39 min
May 5, 3:02 PM EDTAreal Flood AdvisoryLMKJefferson118 min
May 5, 4:03 PM EDTSpecial Weather StatementLMKClinton27 min
May 5, 4:07 PM EDTSevere Thunderstorm WarningLMKClinton33 min
May 5, 4:57 PM EDTSpecial Weather StatementLMKHancock63 min
May 5, 5:02 PM EDTSpecial Weather StatementLMKRussell28 min
May 5, 5:39 PM EDTSpecial Weather StatementLMKLincoln36 min
May 5, 6:10 PM EDTSpecial Weather StatementLMKGarrard35 min
May 5, 6:34 PM EDTSpecial Weather StatementLMKMadison26 min
May 5, 7:13 PM EDTAreal Flood AdvisoryLMKLogan, Simpson2 hr

Nearby

Flash Flood Warnings in Kentucky, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.